Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Springfield, MO

May 11, 2017Christian County, Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 12:19 PM CDT for Christian County, Greene County, Webster County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 12:19 PM CDT (17:19 UTC)
Expired
May 11, 2017, 12:45 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:30 PM CDTHAIL 1Rogersville, MOMULTIPLE SOCIAL MEDIA PICTURES OF HAIL TO THE SIZE OF QUARTERS IN AND NEAR ROGERSVILLE WITH THE 12:30 PM STORM.
May 11, 12:35 PM CDTHAIL 0.88Rogersville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KSGF 111719
SVRSGF
MOC043-077-225-111745-
/O.NEW.KSGF.SV.W.0166.170511T1719Z-170511T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1219 PM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Webster County in southwestern Missouri...
  Northeastern Christian County in southwestern Missouri...
  Southeastern Greene County in southwestern Missouri...

* Until 1245 PM CDT

* At 1219 PM CDT, a severe thunderstorm was located near Ozark,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Public. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ozark...                          Rogersville...
  Fordland...                       Diggins...
  Linden...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9326 3728 9293 3707 9279 3707 9290
      3705 9290 3701 9321
TIME...MOT...LOC 1719Z 249DEG 28KT 3706 9316 

HAIL...1.00IN
WIND...60MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:30 AM CDT, 49 minutes earlier.

Area forecast discussion, May 11, 11:30 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1130 AM CDT Thu May 11 2017

.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Thu May 11 2017

Mainly elevated storms ongoing late this morning across SW
Missouri and SE Kansas. This is likely due to a small wave moving
across the area ahead of the main low. These storms will mainly
produce large hail as they move northeast. The airmass is not as
unstable northeast of those storms so some weakening is possible
as they move toward Highway 65.

Clearing is taking place across northeast Oklahoma and far SW
missouri. This clearing will continue moving northeast behind the
current wave and will aid in strong destabilization this
afternoon. ML cape values are forecast to be around 2000j/kg by
mid to late afternoon across southern Missouri and SE Kansas. This
combined with about 50kts of effective shear will create a
environment ripe for supercells. RAP forecasts soundings and
hodographs support splitting supercells. Mid levels will be
cooling aloft as we head into the afternoon therefore large hail,
potentially greater than 2.00in diameter will be the main threats
along with damaging winds to 60 mph.

There are several boundaries laying out across the area. The main
front lies from the US Highway 54 corridor back into SE Kansas.
Other small scale boundaries also are further south. These will
come into play this afternoon as any storm that can remain on a
boundary would have the potential for a tornado. At this point the
tornado threat remains limited but we will continue to monitor
this potential.

High res models show the area mainly along and south of Interstate
44 most favored for these storms. Expect them to form in northeast
Oklahoma and Southeast Kansas after 18z and then move into the
area going into the late afternoon and evening hours. A 19Z
special balloon release should capture the environment well ahead
of these storms.

Not to be forgotten is the potiental for flash flooding. These
storms will produce very heavy rainfall rates and corfidi vectors
are mainly out of the west therefore expect storms to potentially
train along the front. This could lead to flash flooding and a
Flash Flood Watch has been issued lasting into the Overnight
hours.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Thu May 11 2017

An upper level trough will track out of the Plains today and come
into phase with a northern stream trough swinging into the Great
Lakes. This system will interact with a front sagging southward
into the Ozarks to produce scattered to numerous showers and
thunderstorms today and tonight.

Expect early morning activity to diminish toward sunrise. While
additional development could occur at any time during the day
Thursday expect the bulk of redevelopment from mid afternoon into
this evening along the sagging front as it pushes into
southeastern Kansas and far southern Missouri.

There will be the potential for strong to a few severe storms this
afternoon and evening generally along and south of the Highway 60
corridor. This potential will be dependent on the extent of
destabilization that will occur. At this time mixed layer CAPE is
progged to be near 1500 J/KG along with ample deep layer sheer to
support strong updrafts across far southern Missouri. The primary
severe risk will be large hail and locally damaging winds.

Storm total rainfall amounts still expected to average in the one
half to one and a half inch range. Expect rainfall amounts to be
quite variable and locally higher amounts are possible.

.LONG TERM...(Friday through Wednesday)
Issued at 210 AM CDT Thu May 11 2017

The upper level trough and associated cold front will transition
to east Friday bringing an end to lingering showers in the
morning. Considerable cloud cover could linger much of the day
Friday and temperatures will be cooler.

Upper level ridging and southerly winds will return this weekend
resulting dry weather and a warming trend.

More unsettled weather will return during the middle and later
part of next week as a large upper level trough evolves out west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu May 11 2017

Pilot can expect MVFR ceilings at times as well as an increase in
the coverage of showers and thunderstorms by afternoon. Showers
and storms will become more widespread from mid afternoon into
this evening as front moves into the region. Prevailing MVFR
conditions will develop later today into tonight with IFR ceilings
possible later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
     088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ097-101.

&&

MESOSCALE...Burchfield
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 AM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 Additional thunderstorm development will occur today especially
 this afternoon and evening. Strong to a few severe storms will
 impact far southern Missouri generally along and south of the
 Highway 60 corridor from mid afternoon into the evening. The
 primary risk with any severe storms that develop will be large
 hail to the size of ping pong balls and locally damaging wind
 gust to 60 mph.

 Locally heavy rainfall with additional amounts up to two inches
 could result in localized flooding mainly across far southern
 Missouri. The flooding risk needs to be closely monitored across
 far southern Missouri this afternoon and evening where training
 storms could heighten the flash flood risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 11, 10:59 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 1 SSE PURDY             36.80N 93.91W
05/11/2017  E55 MPH          BARRY              MO   PUBLIC

&&

FEH
Local storm report, May 11, 11:02 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     1 SSE PURDY             36.80N 93.91W
05/11/2017  E55 MPH          BARRY              MO   PUBLIC

&&

FEH
Local storm report, May 11, 11:20 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             3 NNE MADRY             36.91N 93.70W
05/11/2017  E1.00 INCH       BARRY              MO   PUBLIC

            HAIL WAS COVERING THE GROUND.

&&

FEH
Special weather statement, May 11, 12:13 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1213 PM CDT THU MAY 11 2017

MOZ090-091-095-096-111745-
Douglas MO-Greene MO-Webster MO-Christian MO-
1213 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
NORTHWESTERN DOUGLAS...NORTHEASTERN CHRISTIAN AND SOUTHEASTERN GREENE
COUNTIES UNTIL 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ozark, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Rogersville...
Sparta...                         Fremont Hills...
Fordland...                       Linden...
Elkhead...                        Bruner...
Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 9327 3710 9332 3725 9292 3700 9278
TIME...MOT...LOC 1713Z 249DEG 28KT 3704 9321

Frye
Local storm report, May 11, 12:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             1 W OZARK               37.02N 93.23W
05/11/2017  E0.75 INCH       CHRISTIAN          MO   PUBLIC

&&

FEH
Local storm report, May 11, 12:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             2 NNE OZARK             37.05N 93.20W
05/11/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            HAIL WAS COVERING THE GROUND.

&&

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.